close
close

As the opioid alert continues, GBPH reports one overdose death

The overdose death of one person has led to another drug poisoning warning in the region.

According to Gray Bruce Public Health, 15 overdoses, including one fatal, have been reported in the last 10 days.

Pink and blue fentanyl are believed to be the cause of most overdoses, but the Ministry of Health warns it is showing up in unexpected places.

GBPH says it is seeing a disturbing trend in crystal methamphetamine that appears to be tainted with opioids, following reports of people believed to be using methamphetamine and showing signs of an opioid overdose. The Health Unit says the overdose was reversed with naloxone.

“We would like to offer our sincere condolences to the loved ones of the person who died as a result of a recent drug poisoning in our area,” says Monica Blair, GBPH Harm Reduction Program Manager. “Our thoughts also go out to those impacted by the recent spate of non-fatal overdoses. We encourage people using unregulated drugs to use drug testing in conjunction with other harm reduction strategies. Test kits for fentanyl, benzodiazepines and xylazine are available from public health and several community partners, including Safe ‘n Sound, SOS and South East Gray Community Health Centre.

Other harm reduction recommendations include being especially careful when mixing drugs, working slowly, only using new supplies and avoiding sharing them, being trained in overdose prevention and carrying a naloxone kit, and never using the drug yourself.

The health unit issued several warnings last week, the latest on Thursday, after seven overdoses in six days.